Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 9, NWS Great Falls, MT

July 1, 2015Chouteau County, Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2015, 2:56 PM MDT for Chouteau County, Fergus County, Montana. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2015, 2:56 PM MDT (20:56 UTC)
Expired
Jul 1, 2015, 3:45 PM MDT
In force
49 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Fergus County, MT

The radar

The Great Falls radar (KTFX), 81 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:05 PM MDTTSTM WND DMG4 N Geraldine, MTNICKEL SIZE HAIL AND A GOOD SIZE TREE UPROOTED. TIME OF EVENT RADAR ESTIMATED.
Jul 1, 3:10 PM MDTHAIL 0.25Geraldine, MTLOTS OF SMALL HAIL. SMALL TREE BRANCHES AND LEAVES DOWN. SOME CROP DAMAGE. TIME OF EVENT IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS55 KTFX 012056
SVRTFX
MTC015-027-012145-
/O.NEW.KTFX.SV.W.0009.150701T2056Z-150701T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
  SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 345 PM MDT

* AT 255 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF GERALDINE...OR 13 MILES SOUTHEAST OF FORT BENTON...
  MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GERALDINE AND SQUARE BUTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4767 11065 4784 11038 4753 10986 4737 11009
TIME...MOT...LOC 2055Z 313DEG 36KT 4771 11042 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
260 
WWUS55 KTFX 012121
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT WED JUL 1 2015

MTC015-027-012145-
/O.CON.KTFX.SV.W.0009.000000T0000Z-150701T2145Z/
FERGUS MT-CHOUTEAU MT-
321 PM MDT WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WEST CENTRAL FERGUS AND SOUTH CENTRAL CHOUTEAU COUNTIES...

AT 320 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF GERALDINE...OR 26 MILES NORTH OF STANFORD...MOVING SOUTHEAST AT 40
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. BRIEF HEAVY RAIN 
         IS ALSO LIKELY.

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GERALDINE AND SQUARE BUTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4769 11061 4784 11038 4753 10986 4737 11009
TIME...MOT...LOC 2120Z 313DEG 36KT 4754 11015 

HAIL...1.00IN
WIND...60MPH
 
$$
728 
WWUS55 KTFX 012139
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT WED JUL 1 2015

MTC015-027-012149-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-150701T2145Z/
FERGUS MT-CHOUTEAU MT-
339 PM MDT WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FERGUS AND SOUTH
CENTRAL CHOUTEAU COUNTIES WILL EXPIRE AT 345 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4769 11061 4784 11038 4753 10986 4737 11009
TIME...MOT...LOC 2137Z 313DEG 36KT 4754 11015 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:47 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 1, 11:47 AM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1147 AM MDT WED JUL 1 2015

.DISCUSSION...

A WEAK COLD FRONT IS PUSHING SOUTH ACROSS THE NORTHERN TIER.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED. UPDATED TO
FRESHEN FIRST PERIOD POPS, WX, AND QPF. CURRENT FORECAST ON TRACK.
ZELZER

&&

.AVIATION
UPDATED 1746Z.

AREAS OF SMOKE WILL CONTINUE TO AFFECT AREAS ALONG THE CANADIAN
BORDER, INCLUDING KCTB AND KHVR. SOME IMPROVEMENT IS EXPECTED DURING
THE AFTERNOON BUT VISIBILITIES WILL LOWER AGAIN DURING THE NIGHT.
LOCAL MVFR/IFR CONDITIONS ARE POSSIBLE. ELSEWHERE VFR CONDITIONS
WILL PREVAIL THROUGH THE NEXT 24 HOURS. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING MAINLY ACROSS NORTH PORTIONS OF
THE REGION, MAINLY NORTH OF A KGTF-KLWT LINE. GUSTY AND ERRATIC
WINDS ARE EXPECTED NEAR THUNDERSTORMS.

&&

.PREV DISCUSSION...
/ISSUED 514 AM MDT WED JUL 1 2015/

TODAY THROUGH FRIDAY...SMOKE FROM CANADIAN WILD FIRES SPREAD ACROSS
MUCH OF THE NORTH CENTRAL PLAINS LATE TUESDAY NIGHT. VISIBILITY
RANGES FROM 2.5 MILES AT HAVRE TO 7 MILES AT GREAT FALLS. SMOKE IS
EXPECTED TO LINGER UNDER CLEAR AND STABLE CONDITIONS THROUGH THE
MORNING.

A WEAK WEATHER SYSTEM WILL TRAVERSE THE HILINE TODAY WITH A NEARLY
ZONAL FLOW ALOFT. FORECAST MODELS ADVERTISE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON ACROSS NORTHERN PORTIONS OF THE
CENTRAL PLAINS. WEST TO NORTHWEST WINDS WILL FOLLOW THE SYSTEM AND
CLEAR REMAINING SMOKE FROM THE AREA. SOUTHWEST MONTANA REMAINS
MOSTLY SUNNY TODAY WITH SUBSIDENCE AND DRY AIR ALOFT. HIGH PRESSURE
YIELDS FAIR AND DRY CONDITIONS ON THURSDAY. ISOLATED MOUNTAIN
SHOWERS ARE POSSIBLE LATE THURSDAY AND FRIDAY WITH ADDITIONAL
RIPPLES PASSING THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES
WILL MOVE A FEW DEGREES COOLER TODAY AND THURSDAY FOR NORTHERN
ZONES...BUT OVERALL REMAIN WELL ABOVE AVERAGE GOING INTO JULY.
NUTTER

FRIDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW CURRENTLY
LOCATED OVER THE GULF OF AK WILL MOVE INTO FAR NW CANADA LATE THIS
WEEK THEN TRACK EAST ACROSS AB/SK THIS WEEKEND. ASSOCIATED SHORTWAVE
ENERGY DIGGING SE THROUGH BC FRIDAY NIGHT WILL HELP PUSH A
MODERATELY STRONG COLD FRONT SOUTH INTO NORTH CENTRAL MT
SATURDAY/SATURDAY NIGHT WITH SOME DIFFERENCES REMAINING AMONG MODELS
WITH REGARD TO TIMING. HAVE INCREASED POPS FOR SAT/SAT NIGHT WITH
GFS/ECMWF MODELS BOTH BRINGING SOME SHORTWAVE AND UPPER LEVEL JET
DYNAMICS ACROSS NORTHERN PORTIONS OF THE STATE ALONG WITH THE
FRONTAL PASSAGE, THOUGH MOISTURE IS SOMEWHAT LIMITING. COOLER
AIRMASS MOVES SOUTH BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY WITH
SUNDAY AFTERNOON TEMPERATURES COOLING BACK TO NEAR OR EVEN SLIGHTLY
BELOW SEASONAL AVERAGES. THE FRONTAL BOUNDARY WILL STALL OVER SW MT
SUNDAY WHERE SHOWERS AND THUNDERSTORMS WILL BE MAINLY LIMITED TO
AREAS NEAR THE ID/WY BORDER. MODELS DIVERGE WITH THE OVERALL UPPER
LEVEL PATTERN EVOLUTION NEXT WEEK WITH THE ECMWF MODEL MAINTAINING A
MORE NW FLOW ALOFT OVER THE FORECAST AREA UNDER THE INFLUENCE OF
BROAD TROUGHING OVER CENTRAL CANADA WHILE THE GFS QUICKLY REBUILDS
UPPER LEVEL RIDGING OVER THE INTERIOR WESTERN US. BOTH SCENARIOS
WOULD BRING WARMING CONDITIONS THOUGH THE ECMWF SOLUTION WOULD BE
SLOWER. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  57  86  58 /  20  10   0  10
CTB  81  52  84  53 /  40  10  10  10
HLN  93  61  92  62 /  10   0   0   0
BZN  89  51  88  52 /   0   0   0   0
WEY  82  43  80  43 /  10  10   0   0
DLN  89  53  88  54 /   0   0   0   0
HVR  85  56  88  57 /  50  20  10  10
LWT  84  55  83  57 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Jul 1, 1:45 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
145 PM MDT WED JUL 1 2015

MTZ013-045-012030-
CHOUTEAU MT-LIBERTY MT-
145 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY AND
NORTHWESTERN CHOUTEAU COUNTIES UNTIL 230 PM MDT...

AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF THE KNEES...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS NEAR
50 MPH.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BENTON...THE
KNEES AND LOMA.

LAT...LON 4836 11105 4798 11034 4779 11054 4803 11139
TIME...MOT...LOC 1944Z 303DEG 35KT 4820 11109
Local storm report, Jul 1, 2:39 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     FORT BENTON             47.83N 110.66W
07/01/2015  M57 MPH          CHOUTEAU           MT   MESONET

            57 MPH WIND GUST IN THE FORT BENTON AREA. SOME POWER
            OUTAGES REPORTED.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:45 PM MDTSpecial Weather StatementTFXChouteau45 min
Jul 1, 2:18 PM MDTSevere Thunderstorm WarningTFXChouteau42 min
Jul 1, 3:33 PM MDTSpecial Weather StatementTFXPetroleum12 min
Jul 1, 3:51 PM MDTSpecial Weather StatementTFXBlaine39 min
Jul 1, 4:21 PM MDTSpecial Weather StatementTFXBlaine39 min
Jul 1, 4:58 PM MDTSpecial Weather StatementTFXBlaine62 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.